When many heroin users and addicts use heroin intravenously, we might think of the common diseases that can be contracted . This includes Hepatitis C and HIV. But have you ever heard of contracting Endocarditis from using heroin intravenously? It can be deadly, and there’s a catch – a heroin addict doesn’t even need to share needles to contract this disease. Moreover, an intravenous heroin user can also contract it from using a brand new needle. So what is endocarditis and why is it so dangerous?
Why is Endocarditis So Dangerous?
Endocarditis is the inflammation of the hearts inner lining caused by bacteria. For instance, if you are reusing the same needle, there is bacteria that grows on the needle. Once the contaminated needle enters a vein, the bacteria goes right into the bloodstream and makes its way to the heart. Another way people contract endocarditis is from bacteria on the skin. Even if you are using a clean needle, bacteria on the skin can make its way into your bloodstream.
The symptoms of endocarditis aren’t always easily noticed and may appear slowly over time. When using heroin we tend to neglect our health and may ignore any symptoms that may arise. Some of the symptoms coincide with going through heroin withdrawal as well, so people may think they are “dope sick”, when in fact it is something so much worse.
Symptoms of Endocarditis
Some of the common symptoms of Endocarditis include pale skin, fever, night sweats, chills, confusion, stumbling into things, muscle and joint pain, chest pain, blurred vision, loss of appetite and nausea. Some of the more sever symptoms include blood in the urine, swollen hands and feet, heart mummers, red or purple spots on the skin.
How Does a Doctor Conclude You Have Endocarditis?
If a heroin user or any individuals is experiencing symptoms of endocarditis they should go to the emergency room as soon as possible. There are a few ways that a doctor can determine if an individual has endocarditis. This includes performing a blood test, an echocardiogram (imaging test that views the heart and its valves), trans esophageal (used to view heart by inserting a tube down the throat or a chest x-ray.
Endocarditis can be treated with antibiotics, usually taken over a course of 6 weeks. In severe cases antibiotics will have to be administered through an IV. A endocarditis patient will likely need to remain in the hospital until there are signs of improvement. If there is a significant amount of damage to the valves, surgery may have to be performed to fix the valves.
If a heroin addict or any individual was previously diagnosed with endocarditis, they’ll have a greater chance of acquiring it again in the future. Once there is damage to the heart valves, continuing to use herion or other drugs can cause complications or even death.
If you suspect you have endocarditis, the Kill The Heroin Epidemic Nationwide community strongly advises you to seek immediate medical attention.
Need addiction Help?
Our online community helps men and women suffering from drug and heroin addiction who are sick and tired of being slaves to addiction get the help and treatment they want, need and deserve. For those ready for a chance, fill out our brief treatment contact form.
Written by William Charles, Owner / Publisher and Megan Sarah, Writer / Blogger For Kill the Heroin Epidemic Nationwide™, Heroin News and the National Alliance of Addiction Treatment Centers (NAATC)
We are a community for recovering heroin addicts providing support and recommending the best treatments and clinics to people interested in conquering their addiction.
#endocarditis #heroinepidemic #addiction #heroinoverdose #heroinforum #heroinblog #discussionforum #drugaddiction #addictionrecovery #substanceusedisorder #usingdrugs #usingheroin #drugabuse #recoveryrules #addictionsucks #opiates #opioids #heroinaddicts #heroinwithdrawal #heroinivuser #ivheroinuser #heroindisease